Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 5, 2008, 12:17 PM MDT for Torrance County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2008, 12:17 PM MDT (18:17 UTC)
- Expired
- May 5, 2008, 1:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Torrance County, NM
The radar
The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2745 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:45 AM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 5, 10:45 AM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1045 AM MDT MON MAY 5 2008 .UPDATE...UPPED POPS IN THE EAST CENTRAL AND SOUTHEAST AS WELL AS PUSHED SLIGHT CHANCES A BIT WESTWARD FOR THIS AFTERNOON AND EARLY EVENING. LOW LEVEL MOISTURE CONTINUES TO SPREAD WEST/NORTHWEST...WITH A WHOPPING PW OF 0.60 AT EPZ THIS MORNING. HAVE ADDED DRY T TO SOME OF THE WEST CENTRAL/SOUTHWEST ZONES AS WELL AS RIO GRANDE VALLEY...BUT EXPECT MAY BE MORE CONFINED TO HIGHER TERRAIN. SLIGHT RISK SEVERE HAS BEEN BACKED A BIT WESTWARD AS WELL...AND IF MUCH CONVECTION GETS GOING THIS AFTERNOON...WE MAY BE LOOKING FORWARD TO AN EAST WIND AT KABQ LATER ON. && .PREV DISCUSSION 300 AM MDT MON MAY 5 2008... THUNDERSTORM CHANCES ONCE AGAIN THE MAIN CHALLENGE. LOW LEVEL MOISTURE HAS SURGED NORTHWARD ACROSS ERN NM OVERNIGHT AND STRATUS HAS FORMED IN THESE AREAS. 50 DEGREE DEW POINTS ARE AS FAR NORTH AS THE NORTHEAST PLAINS. WV IMAGERY AND RUC ANALYSIS SHOW 80 KNOT JET MAX FROM SW-EC NM AHEAD OF UPPER LOW SPINNING OFF THE CALIFORNIA COAST. WITH DAYTIME HEATING...STRATUS SHOULD EVENTUALLY BURN OFF AND ATMOSPHERE WILL DESTABILIZE. LOW CLOUDS COULD FEND OFF CONVECTION TIL LATE IN THE DAY IN MOST ERN AREAS BUT DIFFERENTIAL HEATING NEAR WRN EDGE OF CLOUDS OVER HIGH PLAINS COULD BE INITIALIZATION POINT BY EARLY AFTERNOON. BY EARLY EVENING...CAPES OVER 1000 J/KG COINCIDENT WITH MODERATE SHEAR OVER FAR ERN PLAINS. THIS COULD COMBINE WITH IMPETUS FROM JET MAX TO PRODUCE SEVERE THUNDERSTORMS...IN GOOD AGREEMENT WITH SPC DAY ONE SLGT RISK NEAR ERN BORDER. FARTHER WEST...MOISTURE COLUMN MUCH DRIER AT LOW LEVELS BUT IT NOW APPEARS THAT THERE MAY BE JUST ENOUGH MID LEVEL MOISTURE COUPLED WITH LIFT IN DIFLUENT AREA ALOFT FOR AN ISOLATED DRY STORM ALONG CENTRAL MOUNTAIN CHAIN AND AS FAR WEST AS NW MOUNTAINS. AS THE LOW EJECTS OUT OF THE BAJA TUESDAY...THUNDERSTORMS APPEAR MORE LIKELY OVER THE WESTERN MOUNTAINS. THESE WILL AGAIN BE OF THE DRY VARIETY WITH SURFACE DEW POINTS IN THE TEENS AND 700 MB DEW POINT DEPRESSIONS NEAR 20C. THERE ARE SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS IN REGARD TO LOW LEVEL WIND DIRECTION AND MOISTURE FIELDS TUESDAY. WILL COMPROMISE AND LEAVE IN SMALL POPS OVER THE ERN PLAINS BUT KEEP A THUNDER FREE AREA OVER CENTRAL AREAS. HOWEVER...THIS AREA MAY ALSO GET IN ON THE ACT BY TUESDAY EVENING AS LOW CONTINUES ITS ADVANCE INTO NM. THESE CENTRAL AREAS...PARTICULARLY EAST OF THE CENTRAL MOUNTAINS AND SOUTH OF I 40...ARE MOST LIKELY TO SEE CRITICAL FIRE WEATHER CONDITIONS AS PORTION OF 40-55 KNOT WINDS AT 500 MB MIX TO THE SURFACE. WILL ISSUE FIRE WEATHER WATCH FOR THIS AREA. LOW MOVES ACROSS THE STATE WEDNESDAY WITH LINGERING SHOWERS AND STORMS FAVORING NORTHERN AREAS. CRITICAL FIRE WEATHER CONDITIONS AGAIN MOST LIKELY ACROSS THE SOUTH AS NW WINDS KICK IN ON BACK SIDE OF LOW. REST OF FORECAST PERIOD FINDS NEW MEXICO UNDER MODERATE WEST TO EAST FLOW ALOFT WITH MAIN WEATHER SYSTEMS PASSING TO THE NORTH. THE NORTHEAST WILL BE SUSCEPTIBLE TO BACK DOOR COLD FRONTS BEHIND THESE SYSTEMS...KD && .AVIATION... EASTERN PLAINS AND EASTERN SLOPES OF THE CENTRAL MOUNTAINS WILL SEE LOW LEVEL STRATUS CLOUDS PREVAILING THROUGH THE EARLY MORNING HOURS CREATING MVFR CEILINGS. THIS WILL INCLUDE TAF SITES OF KLVS...KTCC...AND KROW. ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER THE EASTERN HALF OF THE STATE AND INTO THE NORTHWESTERN MOUNTAINS BY AFTERNOON. GUSTY WINDS WILL BE THE PRIMARY HAZARD WITH STRONGEST STORMS NEAR THE TX BORDER...52 NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 80 44 76 43 / 0 0 10 10 GALLUP.......................... 77 37 68 36 / 0 0 10 10 GRANTS.......................... 77 36 71 37 / 0 0 10 10 GLENWOOD........................ 82 41 79 40 / 5 5 10 10 CHAMA........................... 69 33 63 31 / 10 10 10 20 LOS ALAMOS...................... 78 43 76 41 / 10 10 5 10 RED RIVER....................... 65 31 60 31 / 10 10 10 20 TAOS............................ 74 37 69 37 / 10 10 10 10 SANTA FE........................ 76 42 71 40 / 5 5 5 10 SANTA FE AIRPORT................ 78 43 73 42 / 5 5 5 10 ESPANOLA........................ 80 39 74 41 / 5 5 5 10 ALBUQUERQUE HEIGHTS............. 81 52 76 49 / 5 5 5 10 ALBUQUERQUE VALLEY.............. 83 47 78 45 / 5 5 5 10 ALBUQUERQUE FOOTHILLS........... 79 50 75 46 / 0 0 5 10 ALBUQUERQUE WEST MESA........... 80 46 76 44 / 0 0 5 10 SOCORRO......................... 83 49 79 47 / 5 5 5 10 SANDIA PARK/CEDAR CREST......... 76 47 73 41 / 5 5 5 10 MORIARTY/ESTANCIA............... 80 44 75 43 / 5 5 5 10 CARRIZOZO....................... 78 48 76 45 / 5 5 5 10 RUIDOSO......................... 72 46 71 42 / 10 10 5 10 RATON........................... 76 41 75 40 / 10 10 5 20 LAS VEGAS....................... 74 42 72 41 / 10 10 5 10 ROY............................. 76 47 78 45 / 10 10 5 20 CLAYTON......................... 78 53 81 50 / 20 20 10 20 SANTA ROSA...................... 80 51 83 49 / 10 10 5 10 TUCUMCARI....................... 82 57 85 53 / 20 20 10 20 FORT SUMNER..................... 81 55 85 52 / 10 10 10 10 CLOVIS.......................... 80 57 84 53 / 30 30 10 30 PORTALES........................ 80 57 84 53 / 30 30 10 30 ROSWELL......................... 83 57 85 54 / 10 10 10 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES...NMZ107-108. && 19/52
Hazardous weather outlook, May 5, 6:00 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON MAY 5 2008 NMZ001>021-026-061200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING ACROSS THE FAR EASTERN PLAINS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE IN THE DAY TUESDAY NEAR THE EASTERN BORDER. A FIRE WEATHER WATCH IS IN EFFECT FOR THE SANDIA AND MANZANO MOUNTAINS AND CENTRAL HIGHLANDS WHERE CRITICAL FIRE WEATHER CONDITIONS DUE TO STRONG WINDS AND LOW HUMIDITIES ARE FORECAST. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING IN PORTIONS OF THE EASTERN PLAINS...PRIMARILY IN UNION...QUAY...CURRY...ROOSEVELT AND CHAVES COUNTIES. 19
In the hours before
Special weather statement, May 5, 12:10 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1210 PM MDT MON MAY 5 2008 NMZ011-051845- CENTRAL HIGH PLAINS/ESTANCIA VALLEY- 1210 PM MDT MON MAY 5 2008 ...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL TORRANCE COUNTY... AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GRAN QUIVIRA. MOVEMENT WAS NORTHEAST AT 19 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRAN QUIVIRA...RURAL SOUTH CENTRAL TORRANCE COUNTY AND RURAL EAST CENTRAL SOCORRO COUNTY. GUYER
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:37 AM MDT | Fire Weather Watch | ABQ | 23 hr | |
| May 5, 12:52 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 23 min |
| May 5, 1:12 PM MDT | Tornado Warning | ABQ | Lincoln | 48 min |
| May 5, 1:59 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| May 5, 2:26 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 64 min |
| May 5, 3:11 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 49 min |
| May 5, 3:52 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 53 min |
| May 5, 4:42 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 48 min |
| May 5, 5:20 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 40 min |
| May 5, 5:28 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 62 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.